Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 253, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 4:50 PM CDT for 4 counties in Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 4:50 PM CDT (21:50 UTC)
- Expired
- May 21, 2012, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Copiah County, MS, Hinds County, MS, Rankin County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:00 PM CDT | TSTM WND DMG | 2 Se Crystal Springs, MS | A TREE AND A POWER LINE DOWN OFF HARMONY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117
WUUS54 KJAN 212150 RRA
SVRJAN
MSC029-049-121-127-212230-
/O.NEW.KJAN.SV.W.0253.120521T2150Z-120521T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COPIAH COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITIES OF...HAZLEHURST...CRYSTAL SPRINGS...
SOUTHERN HINDS COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF BYRAM...
SOUTHWESTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI...
WESTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI...
* UNTIL 530 PM CDT
* AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM UTICA TO WHITES TO UNION MOVING
SOUTH AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CARPENTER BY 510 PM CDT...
ROCKPORT...HOPEWELL...DENTVILLE AND GALLMAN BY 530 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3196 9072 3216 9072 3222 9011 3197 9001
3176 8997 3175 9014 3171 9026
TIME...MOT...LOC 2150Z 356DEG 8KT 3208 9065 3208 9020
3188 9014
$$
BKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:11 PM CDT, 39 minutes earlier.
Area forecast discussion, May 21, 4:11 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 411 PM CDT MON MAY 21 2012 .DISCUSSION... REMAINDER OF THE AFTERNOON INTO THE EVENING...THUNDERSTORMS HAVE ERUPTED ACROSS MUCH OF THE ARKLAMISS AS EXPECTED WITH THE APPROACHING SHORTWAVE TROUGH AND COLD FRONT. MOST ACTIVITY CONFINED TO AREAS ALONG THE NATCHEZ TRACE PARKWAY WHERE MID LEVEL LAPSE RATES OF ~6.5 DEG C/KM AND SFC DEWPOINTS IN THE MID 60S ARE CONTRIBUTING TO MIXED LAYER AROUND 2000 J/KG...BUT ADDITIONAL TSTMS ARE DEVELOPING UPSTREAM OVER SOUTHEAST ARKANSAS. DEEP SUB-CLOUD LAYER AND STEEP LOW LEVEL LAPSE RATES WILL ENHANCE DEVELOPING COLD POOLS (AND ATTENDANT SVR WIND GUST RISK) WITH NW FLOW ALOFT HELPING TO ACCELERATE THEM AS CLUSTERS OF CELLS ORGANIZE INTO LINE SEGMENTS. HAIL AND STRONG TO SVR WIND GUSTS WILL ARE STILL THE MAIN CONCERNS. DEPENDING ON HOW MUCH ACCELERATION TAKES PLACE... THE RISK FOR STORMS WILL END QUICKLY THIS EVENING...ESPECIALLY THE BOUNDARY LAYER STABILIZES WITH NIGHTTIME COOLING. TONIGHT THROUGH TUESDAY NIGHT...GUIDANCE CONTINUES TO QUICKEN THE PACE ON THE SHORTWAVE TROUGH PASSAGE AND A SUBSIDENT DRY AIRMASS TO FOLLOW. SO LOOKS LIKE PRECIP WILL END TONIGHT WITH SURFACE HIGH PRESSURE AND MUCH DRIER AIR MOVING IN FOR TUESDAY AND TUESDAY NIGHT ACROSS THE ENTIRE ARKLAMISS. /EC/ WEDNESDAY THROUGH NEXT MONDAY...WITH HIGH PRESSURE AT THE SURFACE... UPPER RIDGING WILL BUILD INTO AND STRENGTHEN ACROSS THE FORECAST AREA DURING THE FORECAST PERIOD. ANY CHANCE FOR RAIN DURING THIS TIME LOOK TO BE SLIM AND CONFINED TO THE LATE AFTERNOON HOURS. CONDITIONS WILL ALSO WARM THROUGH THE PERIOD AS HIGHS IN THE UPPER 80S DURING MID- WEEK...CLIMB INTO THE LOWER 90S HEADING INTO MEMORIAL DAY WEEKEND. MEANWHILE...LOWS EACH NIGHT WILL ONLY FALL INTO THE MID AND UPPER 60S. /19/ && .AVIATION...TSRA XPCTD ACROSS THE REGION THRU THE REST OF THE AFTN AND INTO THE EVENING. ISOLD SEVERE TSRA(60 MPH WINDS AND QUARTER SIZE HAIL) WILL BE PSBL AS THIS ACTIVITY PASSES. VFR CONDS TO PREVAIL FOR THE MOST PART BUT A TEMPORARY DROP TO IFR IN RAIN WILL BE PSBL WITHIN TSRA. TSRA SHOULD DIMINISH BY 02Z WITH A GRADUAL CLEARING TREND XPCTD INTO TONIGHT. VFR CONDS TO PREVAIL AT MOST SITES AFTER 02Z...HOWEVER IFR CIG/VIS WILL BE PSBL EARLY TOMORROW MORNING AT HBG. WINDS WILL GRADUALLY BECOME WRLY AND THEN NRLY TODAY AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. /BK/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 83 54 87 / 34 3 0 7 MERIDIAN 58 82 52 87 / 38 5 0 7 VICKSBURG 57 82 51 88 / 18 4 0 7 HATTIESBURG 61 86 55 89 / 36 4 5 5 NATCHEZ 61 82 56 86 / 28 3 0 11 GREENVILLE 59 79 54 86 / 10 4 0 7 GREENWOOD 57 79 51 85 / 10 3 0 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && EC/19/BK
Hazardous weather outlook, May 21, 2:49 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT MON MAY 21 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 249 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
In the hours before
Local storm report, May 21, 4:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 5 NNE FRENCH CAMP 33.36N 89.37W
05/21/2012 E1.00 INCH CHOCTAW MS EMERGENCY MNGR
IN THE SIMPSON COMMUNITY
&&
CMESpecial weather statement, May 21, 4:38 PM CDT, 12 minutes before
MSZ042-043-212210- MADISON MS-YAZOO MS- 438 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 438 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF LITTLE YAZOO AT 438 PM CDT...MOVING SOUTHEAST AT 15 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CENTRAL YAZOO AND WEST CENTRAL MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3267 9014 3253 9035 3269 9047 3280 9030 TIME...MOT...LOC 2138Z 321DEG 14KT 3268 9032 MRM
Special weather statement, May 21, 4:41 PM CDT, 9 minutes before
ARZ074-LAZ007-212200-
ASHLEY AR-MOREHOUSE LA-
441 PM CDT MON MAY 21 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT MON MAY 21 2012
...STRONG STORM MOVING INTO SOUTHWEST ASHLEY COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES NORTHWEST OF WEST CROSSETT
AT 441 PM CDT...MOVING SOUTHEAST AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM.
PEOPLE IN SOUTHWESTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3321 9214 3322 9209 3324 9209 3327 9204
3300 9183 3301 9207 3303 9212 3306 9212
3308 9214 3311 9214 3313 9212 3315 9211
3317 9214
TIME...MOT...LOC 2141Z 321DEG 14KT 3319 9212
EECLocal storm report, May 21, 4:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
442 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 3 E DERMOTT 33.53N 91.39W
05/21/2012 E1.75 INCH CHICOT AR EMERGENCY MNGR
PEA TO GOLF BALL SIZED HAIL NEAR DERMOTT. REPORTED BY
EMERGENCY MANAGEMENT.
&&Local storm report, May 21, 4:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG 3 SSE BOLTON 32.31N 90.44W
05/21/2012 HINDS MS LAW ENFORCEMENT
MULTIPLE TREES DOWN BETWEEN BOLTON AND RAYMOND
&&
CMELocal storm report, May 21, 4:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 WSW FLORENCE 32.14N 90.16W
05/21/2012 E1.00 INCH RANKIN MS BROADCAST MEDIA
ON WHITES ROAD
&&
GERARDThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:31 AM CDT | Special Weather Statement | JAN | Carroll | 54 min |
| May 21, 6:19 AM CDT | Special Weather Statement | JAN | Sharkey | 31 min |
| May 21, 9:13 AM CDT | Special Weather Statement | JAN | Attala | 32 min |
| May 21, 2:12 PM CDT | Special Weather Statement | JAN | Jefferson | 28 min |
| May 21, 2:17 PM CDT | Special Weather Statement | JAN | Madison | 28 min |
| May 21, 2:33 PM CDT | Flash Flood Warning | JAN | Jefferson | 117 min |
| May 21, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 23 min |
| May 21, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 26 min |
| May 21, 3:15 PM CDT | Special Weather Statement | JAN | Claiborne | 30 min |
| May 21, 3:17 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 43 min |
| May 21, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 42 min |
| May 21, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 27 min |
| May 21, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| May 21, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 27 min |
| May 21, 3:34 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Madison, Warren | 41 min |
| May 21, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 40 min |
| May 21, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 12 min |
| May 21, 3:55 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery, Webster | 50 min |
| May 21, 3:57 PM CDT | Special Weather Statement | JAN | Claiborne | 28 min |
| May 21, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 51 min |
| May 21, 4:23 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 37 min |
| May 21, 4:26 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 25 min |
| May 21, 4:38 PM CDT | Special Weather Statement | JAN | Yazoo | 32 min |
| May 21, 4:39 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Winston | 39 min |
| May 21, 4:44 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Leake, Neshoba, Winston | 46 min |
| May 21, 4:52 PM CDT | Special Weather Statement | JAN | Warren | 13 min |
| May 21, 5:04 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 26 min |
| May 21, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 28 min |
| May 21, 5:21 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 39 min |
| May 21, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 15 min |
| May 21, 5:27 PM CDT | Special Weather Statement | JAN | Bolivar | 18 min |
| May 21, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Neshoba | 32 min |
| May 21, 5:42 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 28 min |
| May 21, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 42 min |
| May 21, 5:51 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 39 min |
| May 21, 5:56 PM CDT | Special Weather Statement | JAN | Jasper | 29 min |
| May 21, 5:59 PM CDT | Special Weather Statement | JAN | Lauderdale | 21 min |
| May 21, 6:00 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 45 min |
| May 21, 6:03 PM CDT | Special Weather Statement | JAN | Humphreys | 22 min |
| May 21, 6:15 PM CDT | Special Weather Statement | JAN | Madison | 20 min |
| May 21, 6:21 PM CDT | Special Weather Statement | JAN | Claiborne | 29 min |
| May 21, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Yazoo | 33 min |
| May 21, 6:30 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Yazoo | 30 min |
| May 21, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.